When you feel like it is the time of year for a headache, thousands of others can relate to what you are experiencing. From allergy-related sinus pressure to migraine symptoms often due to infection with COVID-19 (Delta in particular), it seems like almost everyone knows someone who has a headache.
Whatever you are taking to manage your symptoms, a Cleveland Clinic headache specialist advised you not to consume a certain thing. Read on to find out what to avoid when you experience an uncomfortable headache. Also, don’t miss this news that diet soda is even worse for you than we thought.
The Cleveland Clinic blog recently shared advice from Emad Estemalik, MD, a psychiatrist certified by the American Board of Psychiatry and Neurology and Headache Medicine.
Estemalik noted that the headaches many people currently have – especially headaches related to COVID-19 – are rather unprecedented given their severity, duration, and the lack of an explanation for how COVID-19 causes them.
Sign up for the Eat This, Not That! Newsletter.
The blog suggests that brain scans of COVID patients struggling with headaches suggest that many patients’ neurological activity is normal.
To complete the puzzle, Estemalik explained that even after a patient has recovered, “a new headache may appear that will not go away … or pain that will get worse from time to time”.
Overall, Estemalik said, “This is usually a very, very difficult headache to treat or manage.”
RELATED: I’m a Virus Pro, and Here’s One Sure Sign You’ve Had Delta
Estemalik said doctors are working hard to manage patients’ symptoms and are taking an “interdisciplinary approach.” These can be prescription or over-the-counter medications, as well as holistic recommendations such as diet changes or additional rest.
The headache expert suggested that taking over-the-counter headache medication is not advisable for more than a week. It’s also important not to take more than the advertised dose of the drug, as it “can trigger rebound headaches,” says Estemalik.
One last tip? Avoid overdoing it with caffeine. The Cleveland Clinic said this can also cause the headache to come back or worsen the symptoms you’re already experiencing.
RELATED: These 9 Fruits May Trigger Instant Migraines, Says A New Study
Certain drinks, especially those that contain caffeine, can cause other problems if taken with your medication. Learn more by reading a major side effect of taking your medication with coffee, says a new study.
Find out more about the latest food and wellness news here: